Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 5, NWS Des Moines, IA

February 11, 2009Boone County, Webster County, Iowa

NWS Des Moines, IA issued this river flood warning at Feb 11, 2009, 3:22 PM CST for Boone County, Webster County, Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 3:22 PM CST (21:22 UTC)
Expired
Feb 11, 2009, 9:10 PM CST
In force
6 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Boone County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River near Stratford (STRI4).

Action stage
14 ft
Minor stage
19 ft
Moderate stage
25 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05481300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 112122
FLWDMX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CST WED FEB 11 2009

.RECENT SNOW MELT AND ICE JAMS HAVE PRODUCED FLOODING ON AREA STREAMS AND RIVERS.

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND 
FIND AN ALTERNATE ROUTE. TURN AROUND...DON/T DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

IAC015-187-122122-
/O.NEW.KDMX.FL.W.0005.090211T2122Z-090214T0600Z/
/STRI4.1.ER.090211T2028Z.090212T1200Z.090213T0600Z.NO/
322 PM CST WED FEB 11 2009

...FLOOD WARNING IN EFFECT UNTIL FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLOOD WARNING FOR
  THE DES MOINES RIVER AT STRATFORD.
* UNTIL FRIDAY MORNING.
* AT  3:00 PM WEDNESDAY THE STAGE WAS 14.1 FEET...AND RISING. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS  14 FEET.
* FORECAST...RISE TO 14.5 FEET THURSDAY MORNING. FALL BELOW FLOOD 
  STAGE FRIDAY MORNING.
* IMPACT...AT  14 FEET...FLOODING PRIMARILY AFFECTS ADJACENT LOWLAND 
  AREAS.

$$
1 follow-up statement
000 
WGUS83 KDMX 120310
FLSDMX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
910 PM CST WED FEB 11 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND 
FIND AN ALTERNATE ROUTE. TURN AROUND...DON/T DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

IAC187-120340-
/O.CAN.KDMX.FL.W.0006.000000T0000Z-090213T2147Z/
/FODI4.1.ER.000000T0000Z.090211T2000Z.090211T2118Z.NO/
910 PM CST WED FEB 11 2009

...FLOOD WARNING IS CANCELLED...

THE FLOOD WARNING IS CANCELLED FOR
  THE DES MOINES RIVER AT FORT DODGE.
* AT  8:00 PM WEDNESDAY THE STAGE WAS 7.5 FEET...AND FALLING. 
* FELL BELOW FLOOD STAGE AT  3:18 PM WEDNESDAY.
* NO FLOODING IS OCCURRING...AND NO FLOODING IS FORECAST.
* FLOOD STAGE IS  10 FEET.
* FORECAST...FALL TO 6.6 FEET FRIDAY MORNING.

$$

IAC015-187-120340-
/O.CAN.KDMX.FL.W.0005.000000T0000Z-090214T0600Z/
/STRI4.1.ER.090211T2028Z.090211T2045Z.090211T2116Z.NO/
910 PM CST WED FEB 11 2009

...FLOOD WARNING IS CANCELLED...

THE FLOOD WARNING IS CANCELLED FOR
  THE DES MOINES RIVER AT STRATFORD.
* AT  8:00 PM WEDNESDAY THE STAGE WAS 12.4 FEET...AND FALLING. 
* FELL BELOW FLOOD STAGE AT  3:16 PM WEDNESDAY.
* NO FLOODING IS OCCURRING...AND NO FLOODING IS FORECAST.
* FLOOD STAGE IS  14 FEET.
* FORECAST...FALL TO 11.5 FEET FRIDAY MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Feb 11, 11:24 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 11, 11:24 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1124 AM CST WED FEB 11 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
SURFACE LOW IS CURRENTLY OVER SOUTHEAST MISSOURI AND WILL CONTINUE
TO LIFT OFF TO THE NORTHEAST TODAY.  PRECIP HAS HAD A HARD TIME
DEVELOPING OVER THE CWA DUE TO FIGHTING PARTICULARLY DRY AIR.  FCST
SOUNDINGS SHOW A BETTER THAN 5 DEGREE T/TD SPREAD.  BASED ON CURRENT
TRENDS CENTRAL IOWA WILL MISS MOST OF THE PRECIPITATION.  THE FAR
SOUTHEAST WILL SEE SOME SHOWERS AND AN ISOLATED THUNDERSTORM IS
STILL POSSIBLE THOUGH THE LINE OF STORMS IS WELL EAST AND SOUTH OF
CENTRAL IOWA.  OF PARTICULAR CONCERN AT THIS POINT IS THE DEF ZONE
PRECIP THAT IS OCCURRING OVER FAR WEST CENTRAL IOWA INTO NEBRASKA
AND KANSAS.  THIS AREA OF SHOWERS IS PUSHING SOUTHEAST BUT WILL
PIVOT AND PUSH TO THE NORTHEAST AT SOME POINT AND IT IS THIS AREA OF
PRECIP THAT MAY STILL AFFECT SOUTHERN PORTIONS OF CENTRAL IOWA THIS
MORNING.  ALSO OF NOTE IS THE ISOLD CONVECTION OVER KANSAS LIFTING
TO THE EAST NORTHEAST.  THESE STORMS ARE FAR ENOUGH SOUTH THAT THEY
SHOULD MISS THE CWA THOUGH THEY BEAR WATCHING AS KOTM NOT OUT OF THE
WOODS ON THAT.  AS FOR TEMPS...THE LOW WILL DRAW DOWN COLDER AIR AS
IT DEPARTS THUS THE HIGHS TODAY WILL BE MORE IN THE NORMAL RANGE
THEN WE HAVE SEEN THE PAST TWO DAYS.  HIGHS WILL BE IN THE 30S AND
40 TODAY.  I DID STAY ON THE COLDER SIDE OF GUIDANCE OR BELOW
GUIDANCE. SYS TDA WILL MOVE OUT OF THE AREA RAPIDLY AND ATTN WILL
TURN TO THE NEXT WX MAKER.  CURRENT WAVE OFF THE OR COAST WILL DIVE
INTO THE SRN RCKYS AND LFT NEWD AS IT RIDES ALNG THE MEAN ERN UPR
RDG.  MDLS HAVE COME TOGETHER ON THIS FEAT OVR THE PAST 24 HRS.
SEEMS THE GFS ON THE WET SIDE WITH QPF...BUT OTR MASS FEAT SEEMS ON
TRACK.  A GUD SETUP WITH CROSS-HAIR SIGNATURE IN MDL WITH UVV IN THE
-20 RANGE THRU DENTRITIC LYR.  DECENT PVU ABV FGEN ZN AS WELL.  WUD
NOT BE AT ALL SURPRISED TO SEE A TSSN EVENT OUT OF THIS AND SNOW
AMTS IN THE DOUBLE DIGITS IN PLACES ACCORDINGLY.  DID A QUICK CHECK
WITH SOME ANALOG DATA.  THOUGH NOT A SURE THING BY ANY MEANS...IT
APPEARS THAT +SN IS IN THE LKLY CAT.  ANALOG YEARS COME
PRIMARILY...75%... OUT OF MAR...WHICH GIVEN THE CUR PATTERN TRENDS
WUD SEEM REASONABLE.  PANITED A DECENT SWATH OF SNW FOR FRI INTO FRI
NGT OVR THE SRN 2/3RDS OF THE CWA.  BEST TIMEFRAME WL BE FRI AFT AND
EVE THE WAY IT LOOKS NOW.  GFS SEEMS TO BE A GOOD COMPROMISE ON
POSITIONING WITH EC FARTHER N...AND NAM/GFS ENS FARTHER S WITH THE
BAND.  REST OF FCST RELEATIVELY UNCHANGED WITH NEXT SYS...ALBEIT
WEAKER...SLATED FOR ERY NXT WK.  ONLY OTR CONCERN WITH THE FCST WUD
BE WITH MIN TEMPS MON MRNG.  TIMING IS A MAJOR STICKING POINT...HWVR
CUD SEE BLO NORMAL TEMPS MON MRNG.

&&

.AVIATION...11/18Z
SFC LOW OVER IL WILL MOVE ENE AWAY FROM THE AREA THIS AFTERNOON.
WINDS WILL BEGIN TO DIMINISH BY LATE AFTERNOON AT KFOD AND EVENING
AT KDSM...BUT HOLD UP INTO EARLY TONIGHT AT THE MORE EASTERN SITES
WHERE THE PRESSURE GRADIENT WILL HANG ON A BIT LONGER BEFORE EASING.
LIGHT PRECIP AT KOTM WILL END BY 19Z. PRIMARY AVIATION CONCERN WILL
BE PREVAILING MVFR CIGS PREDUCED BY COLD AIR ADVECTION STRATUS
OVERSPREADING THE AREA FROM THE NW...AFFECTING ALL BUT KOTM AT THIS
TIME AND SHOULD ARRIVE THERE IN THE NEXT COUPLE HOURS. THESE MVFR
CIGS...BASED BETWEEN FL011 AND FL020...WILL PERSIST THROUGH THE
AFTERNOON BEFORE CLEARING OUT FROM WEST TO EAST GENERALLY BETWEEN
00Z AND 03Z. THEREAFTER...STEADILY DECREASING CLOUD COVER WILL LEAD
TO VFR CONDITIONS THROUGH THE TAF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...MS FEB 09
AVIATION...LEE
Hazardous weather outlook, Feb 11, 5:38 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
538 AM CST WED FEB 11 2009

IAZ004>007-015>017-023>028-121200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
538 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-121200-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
538 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL SPREAD INTO THE AREA FRIDAY AND CONTINUE FRIDAY NIGHT.
HEAVY SNOWFALL IS POSSIBLE FOR PARTS OF THE AREA...ESPECIALLY
SOUTH OF U.S. HIGHWAY 30...WITH ACCUMULATIONS OF 6 INCHES OR MORE.
THERE IS A POSSIBILITY OF THUNDER WITH THE SNOW FRIDAY AFTERNOON
AND EVENING...WHICH COULD LEAD TO LOCAL HEAVIER SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:23 AM CSTRiver Flood WarningDMXCerro Gordo, Floyd, Worth10 hr
Feb 11, 9:51 AM CSTFlash Flood WarningDMXWebster6 hr
Feb 11, 3:47 PM CSTFlash Flood WarningDMXTama6 hr
Feb 11, 3:52 PM CSTRiver Flood WarningDMXWebster5 hr
Feb 11, 3:52 PM CSTWinter Storm WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more36 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.